Oklahoma, 2011

Tornadoes and Hail in Oklahoma, May 19, 2011

May 19, 2011 · NWS OUN · 34 events in 15 counties and zones

Thunderstorms developed early in the afternoon over western Oklahoma, as the beginning of a very active weather pattern began to unfold. Thunderstorms were present from northwest Oklahoma, south through northern Texas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed early in the afternoon over western Oklahoma, as the beginning of a very active weather pattern began to unfold. Thunderstorms were present from northwest Oklahoma, south through northern Texas. The thunderstorms over northern Oklahoma dissipated by early evening, with a cluster of thunderstorms continuing south of I-40. Embedded in the cluster were supercells, with many areas of large hail reported. Brief tornadoes occurred over Caddo county, but no damage was reported. Wind damage was reported into the evening as the storms become more linear. Non-thunderstorm severe winds were observed over north-central Oklahoma, due to strong winds mixing down to the surface. Minor tree damage was reported as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:43 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 9:43 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 AM CDT THU MAY 19 2011

.UPDATE...
UPDATE TO GRIDS THIS MORNING INCLUDED THE REMOVAL OF THE RED FLAG
WARNING ACROSS SOUTHWEST PARTS OF FA. MOST MODELS HAVE TRENDED
WITH DRYLINE REMAINING NEAR TX/OK BORDER BY MID/LATE AFTERNOON.
ALSO ADJUSTED SLIGHT POPS A LITTLE BACK TO THE WEST WITH SLIGHTLY
COOLER AFTERNOON HIGHS. STILL WILL NEED TO WATCH CONVECTIVE TRENDS
FOR THIS AFTERNOON...WITH SUPERCELLS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT THU MAY 19 2011/

AVIATION...
A RAGGED AREA OF LOW...MVFR...CEILINGS WILL COVER MUCH OF OUR
FORECAST AREA FOR MOST OF THE MORNING...ERODING FROM THE WEST BY
21Z AT MOST SITES. THE CHANCE FOR TSRA WILL INCREASE THIS
AFTERNOON ALONG AND EAST OF THE DRYLINE...THEN INCREASE FURTHER
OVERNIGHT AS MID/UPPER-LEVEL LIFT SPREADS INTO OK AND N TX.

PREV DISCUSSION... /ISSUED 442 AM CDT THU MAY 19 2011/

DISCUSSION...
A LARGE...SLOWLY MOVING...STORM SYSTEM OVER THE WESTERN UNITED
STATES WILL CONTINUE TO ADVANCE EAST OVER THE NEXT SEVERAL DAYS.
SURFACE FEATURES WILL INCLUDE A LOW PRESSURE CENTER OVER THE TEXAS
PANHANDLE...WHICH WILL HELP MAINTAIN THE FLOW OF WARM AND MOIST
LOW-LEVEL AIR INTO NORTH TEXAS AND OKLAHOMA. THIS WILL LIKEWISE
MAINTAIN THE POSSIBILITY OF ISOLATED OR SCATTERED SHOWERS AND
THUNDERSTORMS...BUT VERTICAL TEMPERATURE PROFILES SUGGEST THAT
MOST OF THIS WILL BE CAPPED. THERE APPEARS TO BE A FEW HOURS
WINDOW LATE THIS AFTERNOON/EARLY THIS EVENING WHEN SUPERCELL
STORMS WILL BE MORE LIKELY...BUT WITHOUT A CLEAR SUPPORT
MECHANISM...WE WILL CONTINUE LOW POPS UNTIL ABOUT MIDNIGHT
TONIGHT.

ANOTHER CONCERN TODAY IS THE DRYLINE THAT IS FORECAST TO ARCH EAST
AGAIN TODAY...AND IS EXPECTED TO BRING ANOTHER HOT...BREEZY...AND
VERY DRY AFTERNOON TO FAR WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. WE WILL UPGRADE THE FIRE WEATHER WATCH FOR MOST OF THOSE
COUNTIES TO A RED FLAG WARNING. WE WILL DROP THE NORTHERNMOST
COUNTIES BECAUSE IT APPEARS THEY WILL BE NEITHER WARM NOR WINDY
ENOUGH TO WARRANT THE WARNING. WE WILL ALSO DROP TILLMAN COUNTY
BECAUSE IT IS NOT CURRENTLY ELIGIBLE FOR AN RFW DUE TO THE STATE
OF VEGETATION THERE.

AFTER ABOUT MIDNIGHT TONIGHT...UPPER-LEVEL LIFT BEGINS TO
STRENGTHEN AS A SHORT-WAVE TROUGH APPROACHES IN THE LARGE-SCALE
FLOW. THIS WAVE WILL HAVE THE EFFECT OF GREATLY INCREASING RAIN
CHANCES THROUGH FRIDAY EVENING. BASED ON THE FORECAST MODELS...AND
THE OVERALL SETUP...TOMORROW LOOKS A LOT LIKE WEDNESDAY OF LAST
WEEK...WHEN THERE WERE NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THE
REGION. IF THIS TURNS OUT TO BE TRUE...WE WILL NEED TO
SIGNIFICANTLY RAISE PRECIPITATION PROBABILITIES IN LATER
FORECASTS.

THE RAIN WILL PROBABLY TAKE A BREAK ON SATURDAY...AND PERHAPS
SUNDAY...EXCEPT OVER SOUTHEAST OKLAHOMA. THEN...ANOTHER SHORT-WAVE
TROUGH WILL SWING OUT OF THE ROCKIES AND BRING ANOTHER INCREASE IN
RAIN CHANCES FOR MONDAY AND TUESDAY. ONCE IT PASSES TO THE
NORTHEAST...THE UPPER-LEVEL FLOW TURNS NORTHWEST FOR A FEW
DAYS...AND MIDWEEK LOOKS RELATIVELY COOL AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  83  68  77  65 /  20  50  60  50
HOBART OK         87  65  85  61 /  20  30  40  20
WICHITA FALLS TX  86  70  84  67 /  20  40  50  40
GAGE OK           87  54  79  50 /  30  10  10  10
PONCA CITY OK     82  67  78  62 /  30  40  60  50
DURANT OK         84  70  78  67 /  20  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01
Hazardous weather outlook, May 19, 10:55 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER.  THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS.  EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS.  SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

SIX/CJS

In the hours before

Special weather statement, May 19, 11:33 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT THU MAY 19 2011

OKZ033-036-TXZ083-191800-
JACKSON OK-HARMON OK-HARDEMAN TX-
1233 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

AT 1233 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF GOODLETT...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3426 10000 3434 10001 3466 9981 3451 9952
      3416 9988 3418 9992 3423 10001 3425 10001
Special weather statement, May 19, 12:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 19 2011

OKZ014-021-022-191830-
ROGER MILLS OK-BECKHAM OK-WASHITA OK-
100 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ROGER MILLS AND
WASHITA COUNTIES.

AT 100 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELHI...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3554 9963 3535 9929 3511 9969 3512 9978
      3516 9984
Special weather statement, May 19, 12:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT THU MAY 19 2011

OKZ033-034-191830-
GREER OK-HARMON OK-
101 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

AT 102 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLLIS...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3511 9963 3490 9931 3460 9989 3472 10001
      3475 10001
Local storm report, May 19, 12:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             N GOODLETT              34.33N 99.88W
05/19/2011  E1.25 INCH       HARDEMAN           TX   PUBLIC

            A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
            SIZED HAIL STONES.

&&

BAIN
Local storm report, May 19, 12:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
113 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N GOODLETT              34.33N 99.88W
05/19/2011  E1.25 INCH       HARDEMAN           TX   PUBLIC

            A FEW HALF DOLLAR SIZED PIECES...WITH MAINLY QUARTER
            SIZED HAIL STONES.

&&

BAIN

The radar

The Altus AFB radar (KFDR), 121 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 high wind, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Beckham

When
May 19, 12:20 PM CST
Where
Beckham County, Sayre
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.300, -99.640

Hail, Beckham

When
May 19, 12:35 PM CST
Where
Beckham County, 4 mi N of Sayre
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.358, -99.640

Hail, Jackson

When
May 19, 12:35 PM CST to 12:40 PM CST
Where
Jackson County, 0.18 mi NW of Eldorado
Measured
2.75 in hail
Reported by
SHAVE Project
Coordinates
34.472, -99.652

Some of the hail dented automobiles. Some of the wheat fields also sustained some damage. Monetary damage estimates were not available due to lack of specific information.

Hail, Jackson

When
May 19, 12:40 PM CST
Where
Jackson County, Eldorado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.470, -99.650

Hail, Roger Mills

When
May 19, 1:11 PM CST
Where
Roger Mills County, 4 mi S of Hammon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.572, -99.380

Hail, Jackson

When
May 19, 1:14 PM CST
Where
Jackson County, 4 mi W of Martha
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.730, -99.460

Hail, Roger Mills

When
May 19, 1:15 PM CST
Where
Roger Mills County, 6 mi S of Hammon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.543, -99.380

Hail, Custer

When
May 19, 1:39 PM CST
Where
Custer County, 4 mi W of Butler
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
35.640, -99.261

Hail, Jackson

When
May 19, 1:39 PM CST
Where
Jackson County, 1 mi W of Duke
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.660, -99.588

Hail, Jackson

When
May 19, 2:13 PM CST
Where
Jackson County, Blair
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.780, -99.330

Hail, Woods

When
May 19, 2:38 PM CST
Where
Woods County, 9.8 mi WNW of Camp Houston
Measured
1.25 in hail
Reported by
Public
Coordinates
36.841, -99.293

Hail, Kiowa

When
May 19, 3:11 PM CST
Where
Kiowa County, 2 mi E of Cold Springs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.800, -98.965

Hail, Kiowa

When
May 19, 3:39 PM CST
Where
Kiowa County, 3 mi N of Cooperton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.913, -98.870

The hail was reported near the junction of Highways 19 and 54.

Hail, Kiowa

When
May 19, 3:49 PM CST
Where
Kiowa County, 9.7 mi ENE of Cooperton
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
34.912, -98.707

The hail was reported near the junction of Highways 115 and 19.

Tornado, Kiowa

When
May 19, 3:50 PM CST
Where
Kiowa County, 1 mi N of Cooperton
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.885, -98.870

A storm chaser observed and photographed a tornado approximately 1 mile north of Cooperton. No known damage occurred.

Hail, Caddo

When
May 19, 4:10 PM CST
Where
Caddo County, 9 mi NW of Boone
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.992, -98.572

Tornado, Caddo

When
May 19, 5:09 PM CST
Where
Caddo County, 2 mi SE of Ft Cobb
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
NWS Employee
Coordinates
35.080, -98.415

Two off-duty NWS employees observed a brief tornado southeast of Fort Cobb. No known damage occurred.

Thunderstorm Wind, Caddo

When
May 19, 5:20 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.154, -98.467

Tornado, Caddo

When
May 19, 5:40 PM CST
Where
Caddo County, 3 mi W of Apache
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
34.890, -98.413

An NWS employee observed a small, brief tornado to the west of Apache. No known damage occurred with this tornado.

Hail, Tillman

When
May 19, 6:25 PM CST
Where
Tillman County, 1 mi N of Davidson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.255, -99.080

Hail, Grady

When
May 19, 6:50 PM CST
Where
Grady County, 3 mi W of Tuttle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.290, -97.863

Hail, Tillman

When
May 19, 7:25 PM CST
Where
Tillman County, 6 mi SW of Frederick
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.329, -99.094

High Wind, Kay

When
May 19, 7:45 PM CST
Where
Kay forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 4 miles south-southeast of Blackwell.

High Wind, Garfield

When
May 19, 7:50 PM CST
Where
Garfield forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred near Hunter. A few tree limbs were blown down by the gust.

Hail, Comanche

When
May 19, 8:10 PM CST
Where
Comanche County, Chattanooga
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
34.420, -98.650

Thunderstorm Wind, Comanche

When
May 19, 8:15 PM CST
Where
Comanche County, 2 mi SE of Chattanooga
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
34.400, -98.625

Fourteen power poles were downed due to the severe wind. Monetary damages were estimated.

Hail, Comanche

When
May 19, 8:37 PM CST
Where
Comanche County, Lawton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.610, -98.390

Thunderstorm Wind, Cotton

When
May 19, 9:00 PM CST
Where
Cotton County, 12 mi W of Walters
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
34.350, -98.520

Ten power poles were downed on Highway 5 due to the severe wind. Monetary damages were estimated.

High Wind, Noble

When
May 19, 9:55 PM CST
Where
Noble forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 7 miles south-southeast of Red Rock.

High Wind, Noble

When
May 19, 10:00 PM CST
Where
Noble forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 7 miles south-southeast of Red Rock.

Thunderstorm Wind, Oklahoma

When
May 19, 10:44 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

High Wind, Kay

When
May 19, 11:26 PM CST
Where
Kay forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 2 miles northeast of Ponca City.

High Wind, Kay

When
May 19, 11:45 PM CST
Where
Kay forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 8 miles east of Newkirk.

High Wind, Kay

When
May 19, 11:55 PM CST
Where
Kay forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 8 miles east of Newkirk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316478, 316426, 316501, 316427, 316429, 316431, 316432, 316438, 316440, 316441, 316446, 316447, 316448, 316450, 315986, 316451, 316000, 316462, 321365, 316452, 316454, 316457, 316465, 316466, 316458, 316461, 316460, 316477, 316467, 316468, 316463, 316470, 316471, 316472.